Nebraska, 2017

High Wind in Nebraska, December 4, 2017

December 4, 2017 · NWS GID · 7 events in 5 counties and zones

This Monday was one of the overall-windiest days of the 2017-18 winter season across South Central Nebraska, featuring late-morning through late-afternoon northwesterly sustained speeds commonly 25-40 MPH, frequent gusts 45-55 MPH, and sporadic gusts into the 60-65 MPH range. However, there were no confirmed reports of wind damage.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Monday was one of the overall-windiest days of the 2017-18 winter season across South Central Nebraska, featuring late-morning through late-afternoon northwesterly sustained speeds commonly 25-40 MPH, frequent gusts 45-55 MPH, and sporadic gusts into the 60-65 MPH range. However, there were no confirmed reports of wind damage. Six automated weather stations with readily available data breached High Wind Warning criteria of 58+ MPH (two official airport ASOS and four privately-owned mesonets). This included Ord airport with a 64 MPH gust at 404 PM, and Hastings airport which notched separate peak gusts of 60 MPH (at 326 PM) and 59 MPH (444 PM). The majority of 50+ MPH gusts focused between 1-5 PM, with speeds slowly-but-surely-easing up after dark, and sustained values/gusts finally easing below 30 MPH/40 MPH (respectively) by 9 PM. Precipitation-wise, a few flurries or sprinkles accompanied the strong winds, but certainly nothing measurable.

Although the magnitude of peak gusts slightly exceeded forecasted expectations, this was overall a fairly classic/well-anticipated wind event. In the mid-upper levels, a rather potent shortwave trough tracked over Nebraska from west-to-east. In the lower levels, steady cold air advection was noted at 850 millibars, aiding downward momentum transfer to the surface. And at the surface itself, a tight pressure gradient and steady pressure rises developed over Nebraska as the day went on. This occurred as a well-defined low pressure center strengthened from around 996 millibars over eastern Nebraska at daybreak, to around 990 millibars over northern Wisconsin by sunset. During the height of the strongest afternoon winds, the state of Nebraska featured a roughly 16-millibar surface pressure gradient, ranging from around 1021 millibars in the western Panhandle, to around 1005 millibars along the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 4, 11:55 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 4, 11:55 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1155 AM CST Mon Dec 4 2017

.SHORT TERM...(Today and tonight)
Issued at 254 AM CST Mon Dec 4 2017

A well advertised blustery day is anticipated across the local
area today. With lots of high clouds streaming across the area
overnight...morning temperatures have remained very mild across
the majority of the area...with the exception being our far north
where calmer winds and clearing skies have actually allowed for
some patchy fog formation north of highway 92. Expect this fog to
rapidly diminish over the next hour or two as the approaching
front begins to mix things out...with gusty winds expected for the
entire forecast area by late morning or early afternoon.

While low level moisture is limited with this system...models are
indicating pretty good forcing with the approaching wave and cold
front...and would not be surprised to see a few light rain or
even snow showers during the afternoon through early evening
hours...primarily north of interstate 80. That said...even if
realized...any accumulations will be very minimal...with little
more than a dusting of snow or a couple hundredths of liquid
precipitation anticipated.

As the winds really begin to increase and deeper mixing is
realized early this afternoon...could also see a few hours of
elevated to near critical fire weather conditions develop across
north central Kansas...but relative humidity values are
anticipated to stay above critical levels...with only a mention in
HWO and fire weather forecast anticipated for today.
Otherwise...winds and clouds will be on the decrease
tonight...allowing temperatures to plummet to near or below season
norms...with the coolest spots likely to see lows in the teens by
early Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 254 AM CST Mon Dec 4 2017

The main story for this period will be cooler temperatures and
breezy to windy conditions.

Tuesday through Thursday there will be northwest flow across the
area. The winds will continue to be breezy with northwest winds of
20 to 30 mph with higher gusts. Tuesday and Wednesday will be the
strongest with the strongest gusts on Tuesday. There will be an
upper level wave that moves into the area Wednesday night into
Thursday. With the wave the models have some spotty, light QPF for
parts of the area. Have kept some small PoPs in the north for late
Wednesday night and Thursday but not sure how much there will really
be. It could be more of a flurry type thing for more of the area.
Temperatures will be cool during this time. Have lowered highs just
a little.

For Thursday night to Friday night there will be more northerly
flow. The temperatures should remain on the cooler side, but the
winds will be lighter. There will be a weak surface high that moves
into the area Friday night and as it moves to the east on Saturday
there will be warm advection across the area and temperatures should
start a little warming trend through Sunday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1149 AM CST Mon Dec 4 2017

The primary aviation concern will be the strong northwesterly
winds this afternoon, which could at times gust to over 45 mph.
The wind will gradually decrease through the evening and overnight
hours. Strong low level wind shear is possible around daybreak on
Tuesday, but is borderline on meeting criteria and will not be
added to the TAF yet at this point in time. A low stratus deck is
expected to move into our TAF sites this afternoon reducing
ceilings into the MVFR range at times.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...JCB
AVIATION...Wesely
Hazardous weather outlook, Dec 4, 1:57 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
157 PM CST Mon Dec 4 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
052000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
157 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong northwest winds will continue this afternoon with
sustained speeds of 30 to 40 mph...frequently gusting 45 to 50
mph. Sustained wind speeds will drop below 30 MPH by around
sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Northwest winds around 25 to 30 MPH with gusts up to 45 mph are
expected Tuesday, mainly north of Interstate 80.

The combination of strong winds and low relative humidity values
will result in near-critical fire weather conditions Tuesday
afternoon, primarily across portions of north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Dec 4, 2:27 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
227 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 2 WNW LEXINGTON         40.79N 99.78W
12/04/2017  M55 MPH          DAWSON             NE   AWOS

            LEXINGTON AIRPORT.

&&

MANGELS
Local storm report, Dec 4, 2:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND GST 1 W LOGAN               39.66N 99.58W
12/04/2017  M52 MPH          PHILLIPS           KS   MESONET

            LOGAN MESONET STATION.

&&

MANGELS
Local storm report, Dec 4, 2:31 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
231 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST PHILLIPSBURG AIRPORT    39.74N 99.32W
12/04/2017  M51 MPH          PHILLIPS           KS   AWOS

&&

MANGELS
Local storm report, Dec 4, 2:34 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     NON-TSTM WND GST 2 NNE NORMAN            40.50N 98.78W
12/04/2017  M55 MPH          KEARNEY            NE   MESONET

&&

MANGELS
Local storm report, Dec 4, 2:41 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
241 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST 4 WSW HENDERSON         40.76N 97.88W
12/04/2017  M51 MPH          HAMILTON           NE   MESONET

&&

MANGELS
Local storm report, Dec 4, 2:44 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     NON-TSTM WND GST DAVENPORT               40.31N 97.81W
12/04/2017  M50 MPH          THAYER             NE   MESONET

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Kearney

When
December 4, 2:58 PM CST
Where
Kearney forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 61 mph occurred two miles north northeast of Norman.

High Wind, Gosper

When
December 4, 3:02 PM CST
Where
Gosper forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 60 mph occurred three miles south southeast of Johnson Lake.

High Wind, Adams

When
December 4, 3:26 PM CST
Where
Adams forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 60 mph occurred at the Hastings airport.

High Wind, Thayer

When
December 4, 3:53 PM CST
Where
Thayer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 58 mph occurred two miles south southeast of Davenport.

High Wind, Valley

When
December 4, 4:04 PM CST
Where
Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 64 mph occurred at Evelyn Sharp Field in Ord.

High Wind, Kearney

When
December 4, 4:38 PM CST
Where
Kearney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 62 mph occurred two miles north northeast of Norman.

High Wind, Adams

When
December 4, 4:44 PM CST
Where
Adams forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 59 mph occurred at Hastings airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723685, 723687, 723686, 723689, 723683, 723684, 723688.